Need advice for menstrual migraine

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

MKD123
New Member


Date Joined Mar 2011
Total Posts : 1
   Posted 3/4/2011 12:58 PM (GMT -6)   

Hi,  I am new to this though I have been lurking for a while.  I have been dealing with migraines at the beginning of my cycle and around ovulation.  They typically last at least 3 days, every now and then they will only last 1or 2.  I take Imitrex once a day during these times but it only lasts about 12 hours or so.  So I have to deal with a headache during the day and take the imitrex at night so that I can sleep, or get relief during the day and suffer at night.  I can't sleep with a migraine so I usually take the med at night.  I had a bout of rebound migraine pain a few weeks ago after taking  execedrin for  too many days.  The doctor prescribed prednisone to break that cycle so I am scared to take too much medication now. 

I tried topamax last year, but  I felt really terrible all of the time. I also tried inderal but hated that as well, I was really tired and run down all the time.  I have also considered asking my dr about the birth control pill but I have heard that they can make headaches worse.  My thinking is that since my ha are so tied to my cycle there has to be a strong homonal connection. 

My question, ( I really do have one, I promise LOL),  is it worth it to pursue the birth control pill to regulate my hormones and maybe that will help these headaches or give the topamax another try.  I only took it for about 3 weeks so perhaps I didn't give it enough time. 

I am really torn trying to decide what to try next.  I really don't want to take something daily because I have more good days than bad, but I don't want to have to be in pain either. 


EvilFluorescents
Regular Member


Date Joined Jan 2011
Total Posts : 224
   Posted 3/4/2011 1:59 PM (GMT -6)   
The good news is that there is actually a lot out there that you can try for this specific issue. You just need to find a neuro (or OB) who is well versed in this area. It could be well worth it to make an appointment with a headache specialist if you don't get results from the above docs.

Certain types of birth control generally help and certain types generally make it worse. So the short answer to your question is yes, it is worth it to pursue birth control. Just make sure that you are receiving the appropriate prescription. There are specific prescription NSAIDS that are particularly helpful with menstral related pain (you can use these in appropriate quantities and frequencies).

Feverfew, Black cohash, Dong qai (spelling?) when taken daily can also help. These are herbal supplements and need a couple of months to kick in. Talk to your doctor first (they can potentially have interactions with your existing meds).

There are many, many other things you can do. A headache specialist will be able to help.

Best of luck!

Post Edited (EvilFluorescents) : 3/4/2011 1:35:50 PM (GMT-7)


dragonfly137927
Veteran Member


Date Joined Sep 2006
Total Posts : 2527
   Posted 3/6/2011 6:22 PM (GMT -6)   
Sadly I still get them menstrual migraines as well. I currently am on my week of reminder (however mine are iron) pills. They have regulated my cycle greatly and I have been on them for 11 years now. I did speak to my gyn about tem a few weeks back and she suggested using the same pill I am on now but skip the reminder week and go right to thenext pack. I have not done that at least not yet I wanted to speak with my GP 1st and my other docs since I have many other med issues. I take amitryptaline to help prevent them also since my meds for my Crohns also tends to cause me to have migraines. I was using Relpax for them but my insurance is no longer covering that med
Dx with Crohn's 1987, symptoms as early as 1984.
Temp iliostomy February 2007, reversed June 2007, Ovarian cysts, migraines, allergies (incl food allergies) , oral allergy syndrome (diff than true food allergies), Asthma, Gall Bladder removed 1999, Inguenal hernia 1987



www.myspace.com/dragonfly137927

notsosicklygirl
Forum Moderator


Date Joined Dec 2008
Total Posts : 16195
   Posted 3/8/2011 11:08 PM (GMT -6)   
I get menstral migraines too. I am on Kariva birth control pills which are supposed to help. The inactive pills are estrogen, it is believed the drop in estrogen causes the headaches. Unfortnately for me, it must not be the case because I get the migraines even though I am on this pill. I've gotten migraines on all the pills I've been on and I only notice them getting worse lately. I used to get them for a day at the start of my cycle, sometimes I would also get one at the end of my cycle but this month I had one during ovulation and I will probably get one when my cycle begins. I may also get one when it ends :( It's very annoing and painful. My obgyn gave me ponstel. It works wonders but I have UC and NSAIDs aren't good for inflammation. I saw a neurologist and she gave me samples of a few new meds. I will try them this month and see if they help.
Co-moderator: Ulcerative Colitis
03/07: Diagnosis: Mild Proctitis | 08/08: Diagnosis: Pancolitis - FLARE & Anemic! Asacol (3600mg) + Canasa (1000mg morning/night) | 01/10: FLARE! Prednisone + Cortifoam + Asacol + Canasa + Rowasa | Currently: stable - Asacol (3200mg) + Canasa (nightly) + 6mp + Allopurinol + Prednisone + Ponstel + Klonopin + Ambien
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, May 26, 2018 11:29 PM (GMT -6)
There are a total of 2,966,296 posts in 325,324 threads.
View Active Threads


Who's Online
This forum has 162729 registered members. Please welcome our newest member, ian33.
223 Guest(s), 4 Registered Member(s) are currently online.  Details
pam lewellen, Rockon, DTT, marigold33